Iowa, 2009

Funnel Cloud in Iowa, July 6, 2009

July 6, 2009 · NWS DMX · 1 event in 1 county or zone

Strong heating in a weakly sheared environment resulted in isolated thunderstorms during the afternoon of the 6th. With high CAPE values, and about 200 J/kg of CAPE in the lower 3 km of the atmosphere, a funnel cloud was produced by one of the cells in Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong heating in a weakly sheared environment resulted in isolated thunderstorms during the afternoon of the 6th. With high CAPE values, and about 200 J/kg of CAPE in the lower 3 km of the atmosphere, a funnel cloud was produced by one of the cells in Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 2:13 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 6, 2:13 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT MON JUL 6 2009

.SHORT TERM /TONIGHT/...
SCATTERED WEAK CONVECTION DEVELOPING OVER THE SOUTH CENTRAL FORECAST
AREA THIS AFTERNOON SHOULD END TOWARDS 00Z AS IT IS MAINLY DIURNALLY
DRIVEN. ADDITIONAL CONVECTION HAS DEVELOPED ALONG A CONVERGENT ZONE
ACROSS EASTERN SOUTH DAKOTA AND WILL GRADUALLY MOVE TOWARD NORTH
CENTRAL IOWA THIS EVENING AND OVERNIGHT. CONVERGENCE SHOULD INCREASE
IN THIS REGION AS HIGH PRESSURE SHIFTS SOUTHEAST INTO SOUTHERN
MINNESOTA...ALLOWING FOR LIGHT SOUTHERLY FLOW TO MOVE BACK NORTH
ACROSS IOWA. THIS SOUTHERLY FLOW WILL MEET DRIER AIR WORKING SOUTH
OVER MINNESOTA AND SHOULD BECOME THE FOCUSED AREA FOR CONVECTION
OVERNIGHT. PRIMARY LIFT IS AROUND 850 MB...HOWEVER THE LLJ REMAINS
FOCUSED TO THE WEST AND OVERALL FORCING IS WEAK. ANY CONVECTION THAT
DEVELOPS SHOULD REMAIN WELL BELOW SEVERE LIMITS DUE TO WEAK
INSTABILITY. MUCH OF THE CENTRAL AND SOUTH WILL REMAIN DRY OVERNIGHT
ONCE AFTERNOON ACTIVITY DIMINISHES.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
A WEAK BAROCLINIC ZONE WILL REMAIN DRAPED FROM SOUTHERN MN ACROSS
NORTHEASTERN IA AND INTO IL ON TUESDAY...PROVIDING A FOCUS MECHANISM
FOR PRECIP DEVELOPMENT AS SUBTLE SHORTWAVES MOVE THROUGH
NORTHWESTERLY FLOW AROUND THE RIDGE ALOFT. HOWEVER...DYNAMICS AND
SURFACE CONVERGENCE IN THE AREA ARE WEAK...SO HAVE NOT GONE ABOVE
LOW/MID CHANCE POPS AND KEPT QPFS LOW IN OUR NORTH AND NORTHEAST.
MEANWHILE...A SURFACE LOW MOVING SOUTHEAST ACROSS THE HIGH PLAINS
WILL COME TO REST OVER NE AND KS BY TUESDAY EVENING...WITH A WARM
FRONT COALESCING WITH THE AFOREMENTIONED BAROCLINIC ZONE ACROSS
SOUTHERN MN. THIS WILL RESULT IN STRONG THUNDERSTORM DEVELOPMENT IN
EASTERN SD/SOUTHWESTERN MN LATE TUESDAY. AFTER SUNSET THESE STORMS
WILL MORPH INTO AN MCS AND MOVE ACROSS OUR NORTHERN AND NORTHEASTERN
COUNTIES...HOWEVER THERE IS GREAT UNCERTAINTY REGARDING ITS TIMING
AND STRENGTH AS INSTABILITY AND LIFT ARE CONSIDERABLY WEAKER IN OUR
AREA. IN ANY EVENT THIS WILL JUSTIFY HIGHER CHANCE POPS IN OUR
NORTHERN COUNTIES LATE TUESDAY NIGHT.

THE FORECAST FOR WEDNESDAY IS MORE UNCERTAIN. MODELS ARE NEARLY
UNANIMOUS INN BRINGING A MORE IDENTIFIABLE SHORTWAVE/VORT MAX AROUND
THE EDGE OF THE RIDGE AND ACROSS OUR AREA. HOWEVER...THE MID/UPPER
RIDGE WILL BE PERSISTENT OR SLIGHTLY BUILDING ACROSS THE AREA AND
FORECAST SOUNDINGS INDICATE A SIZABLE CAP DEVELOPING ESPECIALLY IN
THE AFTERNOON...WHICH WOULD INHIBIT PRECIP DEVELOPMENT. GIVEN THIS
UNCERTAINTY HAVE NOT MADE SIGNIFICANT CHANGES TO PRECIP FORECAST FOR
WEDNESDAY...STICKING WITH LOW-END CHANCE POPS.

A COLD FRONT IS STILL ON TRACK TO ENTER IOWA FROM THE NORTHWEST LATE
THURSDAY...HOWEVER THE ARE SIGNIFICANT DIFFERENCES IN TIMING AMONGST
THE LONG-RANGE MODELS. IN ADDITION...THE PARENT LOW OF THE FRONT
WILL PASS FAR TO OUR NORTH ACROSS SOUTHERN CANADA...WITH WEAK
DYNAMICS IN OUR AREA AND LIGHTER SURFACE FLOW NEAR THE FRONT.
STILL...BOUNDARY LAYER MOISTURE AND SOME MEASURE OF CONVERGENCE
ALONG THE FRONT SHOULD BE SUFFICIENT TO GENERATE SHOWERS AND STORMS
AS IT PASSES THROUGH...WITH THE SEVERE THREAT APPEARING QUITE LOW AT
THIS TIME. IT APPEARS THAT THE FRONT WILL STALL SOMEWHERE ACROSS OR
NEAR SOUTHERN IOWA...PROVIDING CONTINUING PRECIP CHANCES INTO THE
WEEKEND.

&&

.AVIATION...06/18Z
SCT CU EXPECTED THIS AFTERNOON AND MAY HAVE SOME BKN VFR CEILINGS.
MAIN FORECAST IMPACT WILL BE OVERNIGHT WITH SYSTEM DROPPING OUT OF
THE DAKOTAS AND MINNESOTA. EXPECT A FEW THUNDERSTORMS TO DEVELOP AND
AFFECT PORTIONS OF NORTHERN IOWA ESPECIALLY NEAR KMCW AND KALO. SOME
OF THIS CONVECTION MAY LINGER INTO TUE MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON
LONG TERM...LEE
Hazardous weather outlook, Jul 6, 4:04 AM CST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
504 AM CDT MON JUL 6 2009

IAZ004>007-015>017-023>028-033>039-047>050-071015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
504 AM CDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...WITH BEST CHANCES NORTH OF AN ALGONA TO
WATERLOO LINE. AN ISOLATED SEVERE THUNDERSTORM OR TWO IS
POSSIBLE...BUT NOT LIKELY...WITH MARGINALLY SEVERE HAIL TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AT TIMES FROM
TUESDAY THROUGH SATURDAY...WITH BEST CHANCES TUESDAY NIGHT AND
THURSDAY THROUGH FRIDAY. AT THIS TIME...AN ORGANIZED SEVERE THUNDERSTORM
THREAT DOES NOT APPEAR LIKELY THROUGH WEDNESDAY. THE
PREDICTABILITY OF SEVERE WEATHER THURSDAY THROUGH SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ044>046-057>062-070>075-081>086-092>097-071015-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
504 AM CDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AT TIMES FROM
LATE TUESDAY THROUGH SATURDAY...WITH BEST CHANCES EARLY WEDNESDAY
AND THURSDAY THROUGH FRIDAY. AT THIS TIME...AN ORGANIZED SEVERE
THUNDERSTORM THREAT DOES NOT APPEAR LIKELY THROUGH WEDNESDAY. THE
PREDICTABILITY OF SEVERE WEATHER THURSDAY THROUGH SATURDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MOYER

The radar

The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Madison

When
July 6, 4:47 PM CST
Where
Madison County, 1.48 mi SSW of East Peru
Reported by
Law Enforcement
Coordinates
41.210, -93.940

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169913.